Illinois, 2005

Heat in Illinois, August 8, 2005

August 8, 2005 · NWS LOT · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 8, 1:00 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 8, 1:00 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
200 PM CDT MON AUG 8 2005

.AVIATION DISCUSSION FOR 18Z TAFS...

WINDS/LAKE BREEZE MAIN FOCUS OF AVIATION FCST THIS AFTERNOON.

FORECAST AREA REMAINS IN WEAK SFC PRESSURE GRADIENT ON WEST SIDE OF
SLOWLY DEPARTING HIGH PRESSURE RIDGE. WITH LIGHT BOUNDARY LAYER WIND
FIELD...LAKE BREEZE ALREADY DEVELOPING ALONG IL/IND SHORES...NOTED
IN FSL MESONET AND 88-D REFLECTIVITY DATA. HAVE BROUGHT LAKE
BOUNDARY INTO KGYY WITH NORTHEAST WINDS AT 19Z...KMDW/KORD WITH EAST
WINDS AROUND 10 KTS IN THE 20-21Z TIME FRAME. WINDS EXPECTED TO GO
LGT SOUTHEAST THIS EVENING. FARTHER WEST...KRFD SEEING A LITTLE MORE
OF A LIGHT SOUTHWESTERLY GRADIENT THIS AFTERNOON.

CLOUD WISE...CU HAS FORMED IN REGION OF HIGHER SFC DEWPOINTS
SOUTHEAST OF CHICAGO...WITH EVEN A FEW RW/TRW POPPING IN SW LOWER
MI/NRN IND SOUTHEAST OF IMMEDIATE FORECAST AREA. ONLY FEW CU AT 5-6
KFT EXPECTED ACROSS TERMINALS IN DRIER LOW LEVEL AIRMASS. COULD BE A
LITTLE MVFR HZ/BR RIGHT AROUND/JUST AFTER SUNRISE ESPECIALLY AT
CLIMATOLOGICALLY FAVORED KDPA TUES...THOUGH SHOULD BE PATCHY/SHORT
DURATION AND NOT INCLUDED IN THIS TAF ISSUANCE.

RATZER

&&

.DISCUSSION FOR AFTERNOON GRIDS/ZFP...

PATCH OF HIGH SFC DEW POINT AIR PARKED OVER NW IN INTO ECENTRAL ILL
SUPPORTING ISOLD CBS MAINLY S OF KANKAKEE RIVER. THIS ASIDE AIRMASS
CONTINUES DRY AND STABLE WITH LK BREEZE WORKING WESTWARD THROUGH DES
PLAINES RIVER BASIN.  BROADER PICTURE ALOFT FEATURES WESTERN RIDGE
AMPLIFIED THROUGH CENTRAL ROCKIES WITH WEAK TROUGH EAST OF MISS
RIVER. SITUATION WILL CHANGE ONLY SLOWLY NEXT WEEK OR SO WITH
PRIMARY CHANGE TOWARD MORE SUSTAINED WESTERLY SAGGING S OF 45N INTO
GREAT LAKES AS COLD POOL GRADUALLY EXPANDS OVER CENTRAL CANADA.

SERIES INITIAL COOL FRONT STILL PROGGED TO SLIDE INTO WESTERN LAKES
ON WEDNESDAY HEADING TOWARD CENTRAL ILL WHERE IT SHOULD BECOME
STATIONARY. SOME UPPER SUPPORT WITH THIS FEATURE IN FORM OF
DIVERGENT JET STREAK POOL TUE NIGHT AND WED MORNING ALONG WITH HINT
OF SFC WAVE FORMING OVER SRN WISC.  HAVE DOUBTS ABOUT SFC LOW
DEVELOPMENT BUT PROXIMITY OF SFC FRONT AND SOME DYNAMICS ARGUES FOR
MAINTAINING AT LEAST MINIMAL POPS ON WED.  AFTER WEDNESDAY THINGS
BECOME MUSHY AS OLD BOUNDARY LINGERS AND WESTERLIES STRENGTHEN
ALOFT.  MOISTURE POOLING ALONG FRONT WILL EVENTUALLY SUPPORT
INCREASING CONVECTION AS WELL AS ANY DYNAMIC SUPPORT.  EXPECT A
BRIEF BREAK ABOUT THURSDAY AS INVERTED RIDGE SLIDES BY.  MORE
SUSTAINED YET POORLY DEFINED PRECIP SITUATION THEN BEGINS OVER THE
WEEKEND INTO NEXT WEEK. WITH CURRENT DROUGHT ONGOING AM HESITANT TO
PUT IN ANY MORE THAN 30-40 PCT LEVELS.  EXTENDED CHARTS BEYOND 10
DAYS SUGGEST MORE TROUGHINESS OUT WEST AND ORGANIZED SW FLOW INTO
THE MIDWEST WHICH MAY INITIATE A LITTLE MORE MOIST REGIME.

850MB THERMAL RIDGE CURRENTLY OVER NRN IOWA INTO WESTERN WISC SHOULD
SAG SWD NEXT 24HRS AND EXTEND ACROSS NRN ILL TUE AFTN. THUS EXPECT
TUE TO BE WARMEST DAY OF THIS SERIES...LOW 90S AT LEAST. PERHAPS AN
INCREASED SW WIND TUE NIGHT AHEAD OF FIRST FRONT SO WILL BOOST TEMPS
THEN A BIT TOO. OTHERWISE GUIDANCE NUMBERS MORE OR LESS OK.  KML

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Aug 8, 3:00 PM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 PM CDT MON AUG 8 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-091100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
400 PM CDT MON AUG 8 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

TUESDAY HAS BEEN DECLARED AN AIR POLLUTION ACTION DAY. WEATHER
CONDITIONS ARE SUCH THAT ACCUMULATIONS OF OZONE AND HYDROCARBON
PARTICULATES ARE LIKELY...ESPECIALLY IN URBANIZED AREAS.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND AGAIN THURSDAY
NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-091100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
400 PM CDT MON AUG 8 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND AGAIN THURSDAY
NIGHT THROUGH SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

Event by event

1 heat. Local standard time, as filed.

Heat, Cook

When
August 8, 3:45 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER

A woman was found slumped over at a bus stop in a southwest neighborhood of Chicago during the late afternoon of Monday, August 8th. She was taken to the hospital where she was pronounced dead. The high temperature at Midway Airport on the 8th was 92 degrees.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Cook2005-08-0845FemaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475708.